Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jun 18, 2018, 5:47 PM CDT for 4 counties in Kansas. It was in force for 3 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 18, 2018, 5:47 PM CDT (22:47 UTC)
- Expired
- Jun 18, 2018, 9:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 82 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 6:25 PM CDT | HEAVY RAIN 2.94 | 1 N Marysville, KS | TOTAL RAIN WITH AFTERNOON STORMS WITHIN A 3 HOUR PERIOD. |
| Jun 18, 6:30 PM CDT | HEAVY RAIN 3.5 | 5 Se Oketo, KS | STORM TOTAL FROM AFTERNOON STORMS. |
| Jun 18, 6:50 PM CDT | HEAVY RAIN 4 | Marysville, KS | |
| Jun 18, 7:00 PM CDT | HEAVY RAIN 2.5 | 4 Ese Bremen, KS | STORM TOTAL RAIN AFTER AFTERNOON STORMS. |
| Jun 18, 7:05 PM CDT | FLASH FLOOD | Marysville, KS | 1 ROAD CLOSURE JUST OUTSIDE OF MARYSVILLE DUE TO FLOODING. ALSO, SOCIAL MEDIA PICTURES OF STREET FLOODING ACROSS MARYSVILLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 78 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -28 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435
WGUS53 KTOP 182247
FFWTOP
KSC117-131-149-161-190215-
/O.NEW.KTOP.FF.W.0003.180618T2247Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
547 PM CDT MON JUN 18 2018
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
Northwestern Nemaha County in northeastern Kansas...
Marshall County in northeastern Kansas...
* Until 915 PM CDT.
* At 546 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Marysville, Blue Rapids, Frankfort, Waterville, Leonardville,
Axtell, Olsburg, Beattie, Randolph, Summerfield and Oketo.
Additional rainfall amounts of two to three inches are possible in
the warned area.
LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
3957 9682 3957 9681 3964 9681 4000 9671
$$
Cohen3 follow-up statements
489
WGUS73 KTOP 182319
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
619 PM CDT MON JUN 18 2018
KSC117-131-149-161-190215-
/O.CON.KTOP.FF.W.0003.000000T0000Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Nemaha-Marshall-
619 PM CDT MON JUN 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...NORTHWESTERN NEMAHA
AND MARSHALL COUNTIES...
At 617 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain across the warning area. Two to locally four
inches of rain have fallen, and areas of flooding have been reported.
Some locations that will experience flooding include...
Marysville, Blue Rapids, Frankfort, Waterville, Leonardville, Axtell,
Olsburg, Beattie, Randolph, Summerfield and Oketo.
Additional rainfall amounts of one to two inches are possible in the
warned area.
LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
3957 9682 3957 9681 3964 9681 4000 9671
$$
Cohen155
WGUS73 KTOP 190006
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
706 PM CDT MON JUN 18 2018
KSC117-131-149-161-190215-
/O.CON.KTOP.FF.W.0003.000000T0000Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Nemaha-Marshall-
706 PM CDT MON JUN 18 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...NORTHWESTERN NEMAHA
AND MARSHALL COUNTIES...
At 702 PM CDT, rain continues to diminish in coverage and intensity
across the warning area. Flooding has been reported across the area,
including locations around the Marysville area, and may continue
into the evening hours.
Some locations that will experience flooding include...
Marysville, Blue Rapids, Frankfort, Waterville, Leonardville, Axtell,
Olsburg, Beattie, Randolph, Summerfield and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
3957 9682 3957 9681 3964 9681 4000 9671
$$
Cohen396
WGUS73 KTOP 190206
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
906 PM CDT MON JUN 18 2018
KSC117-131-149-161-190215-
/O.EXP.KTOP.FF.W.0003.000000T0000Z-180619T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Nemaha-Marshall-
906 PM CDT MON JUN 18 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN RILEY...NORTHWESTERN
POTTAWATOMIE...NORTHWESTERN NEMAHA AND MARSHALL COUNTIES WILL EXPIRE
AT 915 PM CDT...
The heavy rain has ended. Please continue to heed any remaining road
closures.
LAT...LON 4000 9616 3962 9644 3932 9671 3931 9687
3957 9682 3957 9681 3964 9681 4000 9671
$$
CohenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:36 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 18, 3:36 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Topeka KS 336 PM CDT Mon Jun 18 2018 .SHORT TERM...(This evening through Tuesday) Issued at 336 PM CDT Mon Jun 18 2018 Convection has developed this afternoon was occurring within the moisture axis in an area of convergence coincident with a 40 kt mid level jet. Water vapor loops shows a wave lifting northeast across western Kansas enhancing lift across north central Kansas this afternoon. Main frontal boundary remains well north of the cwa this afternoon. CAMS continue to show scattered convection into the early evening then focusing further north along the frontal boundary in Nebraska and Iowa. Main concern for this afternoon with the storms will be downdraft winds as mesoanalysis shows downdraft CAPE around 1400 J/kg along with steep low level lapse rates. Have adjusted pops for tonight further north across the cwa. There is the potential for a back building MCS tonight mainly affecting north central and northeast Kansas later tonight. Models continue to favor convection from Nebraska building southward across the cwa on Tuesday. The ARW suggests that an outflow will move south in the morning then dissipate with additional convection developing across southern Nebraska into north central Kansas along the frontal boundary. Overnight and morning convection may alter any potential severe weather. Shear is forecast to be weak within a very moist and unstable environment on Tuesday into Tuesday night. Locally heavy rainfall will be possible across the area with rather slow movement of storms. Lows tonight will cool into the mid 70s with highs on Tuesday reaching back into the 90s and heat indices remain below advisory levels. Will continue with the heat advisory through 8 PM today as heat indices continue around 105 this afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 336 PM CDT Mon Jun 18 2018 Tuesday night into Wednesday the upper trough will move into the central Plains enhancing the lift across north central and northeast Kansas. Storms across Nebraska into western Kansas look to form into a forward propagating MCS during the evening hours and move southeast into the CWA. Damaging winds and hail will be the main hazards along with locally heavy rainfall. The upper low then remains over northeast Kansas and southeast Nebraska Wednesday night and Thursday before exiting off to the east Thursday night or Friday. Chances for showers and thunderstorms will continue through the day on Friday. A quasi zonal flow then sets up for the weekend with models differing with the placement of precipitation. Cooler temperatures are expected from Wednesday through the end of the week with highs in the 80s. Temps warm up back to around 90 by Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Jun 18 2018 Main concern is isolated TSRA near MHK after 20Z with models continuing to show isolated convection. Main window looks to be from 20Z-01Z. South winds will be gusty at times this afternoon decreasing by 01Z. VFR conditions are expected outside of any convection. && .TOP WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 8 PM CDT this evening for KSZ009>012-021>024-026-034>040-054>056. && SHORT TERM...53 LONG TERM...53 AVIATION...53
Hazardous weather outlook, Jun 18, 3:41 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 PM CDT Mon Jun 18 2018 KSZ009>012-021>024-026-034>040-054>056-192045- Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Jefferson-Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas- Lyon-Osage-Franklin- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values will continue to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible into the evening hours, mainly northwest of a line from Council Grove to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the area mainly along and north of Interstate 70, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KSZ008-020-058-059-192045- Republic-Cloud-Coffey-Anderson- 341 PM CDT Mon Jun 18 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Heat index values are expected to range from 100 to 105 degrees this afternoon. Severe thunderstorms are possible during the afternoon and evening hours, mainly northwest of a line from Abilene to Hiawatha. The primary hazard will be damaging winds. Additional thunderstorms are possible across the entire area tonight, although severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 18, 5:03 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Topeka KS 503 PM CDT MON JUN 18 2018 KSZ011-182230- Nemaha- 503 PM CDT MON JUN 18 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY UNTIL 530 PM CDT... At 502 PM CDT, Doppler radar was tracking thunderstorms along a line extending from near Summerfield to 5 miles northwest of Vermillion. Movement was east at 35 mph. Wind gusts of 50 to 55 mph will move into the area ahead of these storms. Locations impacted include... Seneca, Bern, Oneida and Baileyville. LAT...LON 3978 9590 3978 9624 4000 9624 4000 9591 TIME...MOT...LOC 2202Z 267DEG 33KT 3998 9630 3978 9632 Cohen
Special weather statement, Jun 18, 5:09 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
509 PM CDT MON JUN 18 2018
KSZ022-182245-
Riley-
509 PM CDT MON JUN 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY COUNTY UNTIL
545 PM CDT...
At 509 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Randolph to near Wakefield.
Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Riley, Leonardville, Randolph and Tuttle Creek Lake.
LAT...LON 3950 9666 3948 9667 3948 9668 3946 9669
3946 9671 3945 9672 3944 9671 3943 9673
3942 9673 3942 9672 3940 9673 3937 9668
3936 9669 3934 9666 3933 9667 3933 9665
3924 9665 3922 9696 3948 9695
TIME...MOT...LOC 2209Z 250DEG 19KT 3945 9683 3920 9697
CohenLocal storm report, Jun 18, 5:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
521 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 5 WNW BEATTIE 39.88N 96.50W
06/18/2018 MARSHALL KS TRAINED SPOTTER
DELAYED REPORT. SPOTTER HAD TWO 8 INCH TREE
LIMBS BROKEN OFF HEALTHY TREE.
&&
BDLocal storm report, Jun 18, 5:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND DMG WATERVILLE 39.69N 96.75W
06/18/2018 MARSHALL KS PUBLIC
LARGE TREE BRANCHES DOWN.
&&Local storm report, Jun 18, 5:41 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
541 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM TSTM WND GST 4 SSW BAILEYVILLE 39.79N 96.21W
06/18/2018 E60 MPH NEMAHA KS TRAINED SPOTTER
50-55 MPH WINDS, UP TO AROUND 60 MPH.
&&Local storm report, Jun 18, 5:42 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
542 PM CDT MON JUN 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TSTM WND DMG WATERVILLE 39.69N 96.75W
06/18/2018 MARSHALL KS EMERGENCY MNGR
DELAYED REPORT. GRAIN STORAGE BIN BUCKLED AT
LOCAL ELEVATOR IN TOWN AND TIN ROOF ON A
SHED NEXT TO IT BLOWN OFF. POWER LINES DOWN
IN SPOTS AROUND TOWN.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 2:49 PM CDT | Special Weather Statement | TOP | Republic | 26 min |
| Jun 18, 3:03 PM CDT | Special Weather Statement | TOP | Cloud | 27 min |
| Jun 18, 3:18 PM CDT | Special Weather Statement | TOP | Marshall | 27 min |
| Jun 18, 3:22 PM CDT | Special Weather Statement | TOP | Washington | 38 min |
| Jun 18, 3:33 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 27 min |
| Jun 18, 3:54 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Marshall, Riley, Washington | 66 min |
| Jun 18, 3:59 PM CDT | Special Weather Statement | TOP | Dickinson | 31 min |
| Jun 18, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley | 65 min |
| Jun 18, 4:28 PM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| Jun 18, 5:03 PM CDT | Special Weather Statement | TOP | Nemaha | 27 min |
| Jun 18, 5:09 PM CDT | Special Weather Statement | TOP | Riley | 36 min |
| Jun 18, 5:18 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 117 min |
| Jun 18, 5:22 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 38 min |
| Jun 18, 6:48 PM CDT | Special Weather Statement | TOP | Dickinson | 27 min |
| Jun 18, 6:58 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 47 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.